Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 37, NWS Great Falls, MT

December 28, 2025Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Dec 28, 2025, 6:42 PM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 28, 2025, 6:42 PM MST (01:42 UTC)
Expired
Dec 29, 2025, 5:00 AM MST
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 7:10 PM MSTNON-TSTM WND GST 6216 Wsw Cut Bank, MT62 mph wind gust at Mission Lake MT Mesonet site.
Dec 28, 7:21 PM MSTNON-TSTM WND GST 768 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 423 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2025-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2025-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS75 KTFX 290142
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
642 PM MST Sun Dec 28 2025

MTZ302-303-291200-
/O.NEW.KTFX.HW.W.0037.251229T0142Z-251229T1200Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Cut Bank, Ethridge, Dupuyer,
Heart Butte, Browning, and Santa Rita
642 PM MST Sun Dec 28 2025

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...West winds 40 to 50 mph, with gusts up to 80 mph along the 
  Rocky Mountain Front and up to 65 mph over the Plains.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Northern High Plains.

* WHEN...Until 5 AM MST Monday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
1 follow-up statement
873 
WWUS75 KTFX 291132
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
432 AM MST Mon Dec 29 2025

MTZ302-303-291245-
/O.EXP.KTFX.HW.W.0037.000000T0000Z-251229T1200Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Santa Rita, Ethridge, Heart
Butte, Browning, Dupuyer, and Cut Bank
432 AM MST Mon Dec 29 2025

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

The High Wind Warning will be allowed to expire at 5 AM as wind 
speeds and gusts continue to decrease below criteria.

$$

Moldan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 28, 4:36 PM MST, 2 hours 6 minutes earlier. Its key messages:

  • Cold air erodes over the next few days.
  • Warm and generally benign weather expected through most of this week.
  • Mountain snowfall possible late this week.
Area forecast discussion, Dec 28, 4:36 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
436 PM MST Sun Dec 28 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Cold air erodes over the next few days.
 - Warm and generally benign weather expected through most of
   this week.
 - Mountain snowfall possible late this week.

&&

.DISCUSSION...
/Issued 216 PM MST Sun Dec 28 2025/

After arctic air mass slid into the area yesterday, warmer air
has begun to work back into the area from the southwest. While
some of the valleys of Southwestern Montana have been a bit slow
to warm up thanks to strong inversions that set up overnight.
While these valleys and areas north of the Milk River on the
Plains will not get quite as warm as other parts of the area will
today, increasing mid level flow near and above the higher terrain
of the area will help force the remainder of the cold air out of
both the valleys of Southwestern Montana and areas near and north
of the Milk River Valley on Monday.

Once this cold air is eradicated from the area, the remainder of
the week will be generally unremarkable from a weather standpoint,
save for above average temperatures and some breezy winds along
the Rocky Mountain Front Monday and Tuesday. Otherwise, upper
level ridging will more or less dominate the weather pattern
through the end of the week, keeping us warm and dry through at
least Friday.

Looking towards the weekend, there are some hints of an upper
level trough trying to sneak into the area, which could bring some
increased snow at least to the mountains along the Divide. Models
do seem to be more on board with some troughing developing over
the Northwestern US, which would bring cooler temperatures and
possibly some moisture back into the area. Ludwig

&&

.AVIATION...
29/00Z TAF Period

VFR conditions prevail during the TAF period. Relatively benign
weather besides breezy winds along the Rocky Mountain Front and
KGTF. -Wilson

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  20  40  26  46 /   0   0   0   0
CTB  16  34  23  43 /   0   0   0   0
HLN  11  33  22  41 /   0   0   0   0
BZN   7  29  18  40 /   0   0   0   0
WYS  -6  21   4  32 /   0   0   0   0
DLN   6  31  20  40 /   0   0   0   0
HVR  -2  25  17  36 /   0   0   0   0
LWT  14  40  25  48 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 28, 4:58 PM MST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
458 PM MST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Non-Tstm Wnd Gst 8 SE East Glacier Park  48.36N 113.11W
12/28/2025  M66 MPH          Glacier            MT   Mesonet

            Mesonet station DCRM8 Deep Creek RAWS.

&&

Brusda
Local storm report, Dec 28, 4:59 PM MST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
459 PM MST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Non-Tstm Wnd Gst 2 SE Browning           48.54N 112.98W
12/28/2025  M59 MPH          Glacier            MT   Mesonet

            Mesonet station MTBWG Browning (MT DOT).

&&

Brusda

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.